Colorado, 2009

Tornado in Colorado, July 23, 2009

July 23, 2009 · NWS PUB · 1 event in 1 county or zone

A weak non-mesocyclone tornado occurred on the front edge of a line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weak non-mesocyclone tornado occurred on the front edge of a line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 23, 1:55 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU JUL 23 2009

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY...A HIGH PRESSURE RIDGE REMAINS OVER THE INTERMOUNTAIN
WEST. WITH A WARMER AND DRIER AIRMASS OVERHEAD THERE IS LESS OF AN
OPPORTUNITY FOR STRONG DAYTIME CONVECTION.

TONIGHT...WITH DEW POINTS IN THE LOWER TO MID 40S THERE WILL BE
ENOUGH CAPE TO GET ISOLATED THUNDERSTORMS BUT NOT ENOUGH SHEAR AND
INSTABILITY TO ALLOW FOR SEVERE CONVECTION. AFTERNOON AND EARLY EVENING
CONVECTION SHOULD CEASE SHORTLY AFTER SUNSET.   MIN TEMPS SHOULD
REMAIN SEASONABLY COOL UNDER MOSTLY CLEAR SKIES.

TOMORROW...THE UPPER LEVEL HIGH WILL REMAIN QUASI STATIONARY AND
WARM AND DRY AIR WILL REMAIN OVER SOUTHERN COLORADO TOMORROW
AFTERNOON. THERE WILL BE ENOUGH DAYTIME CONVECTION FOR SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE PALMER DIVIDE AND THE
EASTERN AND CENTRAL MOUNTAINS. ANY CONVECTION WILL REMAIN OVER THE
MOUNTAINS...AND WITH A STRONG CAP AND DRY LOWER ATMOSPHERE THERE
SHOULD BE ONLY WEAK CONVECTION ALONG THE EASTERN PLAINS. --JMC

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRIDAY NIGHT...UPPER RIDGE OVER THE CWFA...PER MODELS...WITH JUST
ISOLATED POPS OVER MOUNTAINS AND HIGH VALLEYS. SHORTWAVE OVER
GREAT PLAINS FORECAST TO PUSH SURFACE FRONT CLOSE TO OUR AREA BY
12Z SATURDAY...AS PATTERN CHANGE EVOLVES.

SATURDAY AND SATURDAY NIGHT...FRONT PUSHES THROUGH EASTERN PLAINS
DURING THE MORNING AND UPSLOPE FLOW DEVELOPS. INTO THE
AFTERNOON...CAPE VALUES ELEVATE OVER 1000 J/KG...BUT LIMITING
FACTOR TO DEEP CONVECTION WOULD BE THE PRESENCE OF A CAP OVER THE PLAINS.
NAM12 HINTS AT THAT WITH MOST CONCENTRATED AREA OF CONVECTION IN
AND NEAR THE MOUNTAINS...AND ON MONUMENT AND RATON RIDGES. 0-6 KM
SHEAR ARE 30-40 KNOTS...SO COULD NOT RULE OUT ISOLATED MARGINAL
SEVERE STORMS. HIGHS SHOULD BE A BIT BELOW SEASONAL NORMS IN
MOST SPOTS.

SUNDAY AND SUNDAY NIGHT...WITH MOIST UPSLOPE FLOW AGAIN ACROSS THE
EAST...EXPECTING ISOLATED TO SCATTERED COVERAGE OF MEASURABLE
RAIN...ALTHOUGH NAM12 SHOWS LESS CAPE THAN ON SATURDAY. WITH ONLY
A FEW HUNDRED J/KG ACROSS THE PLAINS...AND LOWER BULK SHEAR
VALUES...POTENTIAL FOR SEVERE STORMS WOULD BE QUITE LOW. HIGHS
SHOULD AGAIN BE A BIT BELOW SEASONAL NORMS.

MONDAY AND TUESDAY...WHILE TIMING IS STILL AN ISSUE...SHORTWAVE IN
FLOW EXPECTED TO PUSH THROUGH THE AREA EITHER LAST MONDAY
AFTERNOON OR EVENING...MOISTENING UP THE PLAINS AT LOW LEVELS AND
PROVIDING LIFT OVER THE ENTIRE AREA. SURROUND OFFICES HAVE NOT
GONE GUNG HO ON THIS YET...WITH ISOLATED TO LOW END CHANCE POPS.
SEEMS REASONABLE AT THIS TIME. HIGH TEMPERATURES FORECAST TO BE 5
TO 10 DEGREES F BELOW NORMAL...BUT WITH PERSISTENT CLOUD COVER
OVER THE I-25 CORRIDOR AND EASTERN PLAINS...IT COULD BE EVEN
COOLER.

WEDNESDAY AND THURSDAY...MORE POTENT UPPER TROUGH TO OUR NORTH
FORECAST TO MAKE A MOVE ON THE CENTRAL ROCKIES AND BE OVER EASTERN
WYOMING BY LATE THURSDAY. MOST ENERGY TO OUR NORTH...SO MAINLY
ISOLATED POPS STILL LOOKS GOOD. HIGH TEMPERATURES WOULD BE SOME 5
TO 10 DEGREES F BELOW NORMAL. -TLM-

&&

.AVIATION...
AVIATION...THERE WILL BE VFR CONDITIONS ACROSS SOUTHERN
COLORADO...EXCEPT WHERE TSRA IS DEVELOPING ALONG THE PALMER DIVIDE
AND THE EASTERN AND SOUTHERN MOUNTAINS. CIGS IN AND AROUND THESE
STORMS WILL BE MAINLY VFR...GUSTY WINDS AND LIGHTNING REMAIN THE
MAIN THREAT. STORMS WILL DIMINISH SHORTLY AFTER SUNSET AND BEFORE
MIDNIGHT...WITH VFR CONDITIONS AREAWIDE OVERNIGHT. --JMC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/13
Hazardous weather outlook, Jul 23, 5:42 AM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
642 AM MDT THU JUL 23 2009

COZ058>089-093>099-241245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
642 AM MDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE BEST CHANCE FOR STORMS OVER THE EASTERN
MOUNTAINS. THE MAIN THREATS WITH ANY STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS THE AREA FRIDAY...MAINLY OVER THE HIGHER TERRAIN. THE MAIN
THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS TO AROUND 40 MPH.

ISOLATED TO SCATTERED THUNDERSTORMS CAN THEN BE EXPECTED SATURDAY
THROUGH WEDNESDAY...AS OCCASIONAL UPPER LEVEL DISTURBANCES AND
ASSOCIATED FRONTS MOVE THROUGH THE AREA. LIGHTNING...GUSTY WINDS
TO AROUND 55 MPH...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY
HEAVY RAINFALL WILL ALL BE POSSIBLE WITH STORMS WHICH DEVELOP
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

44/10

In the hours before

Special weather statement, Jul 23, 2:38 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU JUL 23 2009

COZ095-232215-
WESTERN KIOWA COUNTY-
338 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF HASWELL...OR 41 MILES
NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL KIOWA
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 23, 2:59 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT THU JUL 23 2009

COZ089-095-232230-
CROWLEY COUNTY-WESTERN KIOWA COUNTY-
359 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME EAST CENTRAL CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF WILD HORSE POINT...OR 44 MILES
NORTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 23, 5:04 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT THU JUL 23 2009

COZ098-099-240030-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
604 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO
  SOUTH CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF TWO BUTTES...OR 20 MILES
NORTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL PROWERS COUNTY AND EXTREME NORTH CENTRAL BACA COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 23, 5:28 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
628 PM MDT THU JUL 23 2009

COZ098-099-240100-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
628 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF TWO BUTTES...OR 16 MILES
NORTH OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE SOUTHWEST AT 10
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL BACA
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 23, 5:45 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT THU JUL 23 2009

COZ096-240115-
EASTERN KIOWA COUNTY-
645 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF BRANDON...OR 33 MILES NORTH OF
LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHIVINGTON.
  BRANDON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 23, 6:11 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT THU JUL 23 2009

COZ099-240145-
SPRINGFIELD VICINITY/BACA COUNTY-
711 PM MDT THU JUL 23 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL BACA COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...SPRINGFIELD.

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SPRINGFIELD...WHICH WAS
MOVING TOWARD THE SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT.
  SPRINGFIELD.
  VILAS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Prowers

When
July 23, 6:26 PM MST to 6:31 PM MST
Where
Prowers County, 3.99 mi NNE of Bristol to 3.07 mi NE of Bristol
Rating
EF0
Path length
1.94 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.175, -102.289

A tornado occurred over open country and caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174222.